New Mexico, 2021Flash Flooding and Heavy Rain in New Mexico, August 14, 2021
August 14, 2021 · NWS EPZ · 4 events in 2 counties and zones
A continued very moist pattern remained across the Borderland and brought a third day of heavy rain to the La Union area which over the course of 3 days received over 7 inches of rainfall. In addition, flash flooding was reported near White Sands Missile Range and the Mayhill area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continued very moist pattern remained across the Borderland and brought a third day of heavy rain to the La Union area which over the course of 3 days received over 7 inches of rainfall. In addition, flash flooding was reported near White Sands Missile Range and the Mayhill area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 10:40 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 13, 10:40 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1140 PM MDT Fri Aug 13 2021
...Updated for 06Z TAF Discussion...
.AVIATION...06Z TAF CYCLE
Most of the heavy rain has finished for the evening, but there are
and will continue to be plenty of off and on showers through the
overnight hours. The low ceilings will continue through tonight
and into tomorrow, generally we will see BKN040-060 but in some of
the showers we could see some brief lower ceilings. Surface winds
tonight will be from the east or southeast at less than 10 knots,
but during the day tomorrow we will see outflow boundaries create
some strong outflow gusty winds which could impact some of the
area airports. We will see a good chance for showers and
thunderstorms again on Saturday, but higher ceilings and lower
rain chances will arrive by late in the evening.
&&
.PREV DISCUSSION...244 PM MDT Fri Aug 13 2021...
.SYNOPSIS...
Plenty of monsoonal moisture is hanging around the area today and
will stay until at least Sunday when drier air starts to make its
way in from the north. Plentiful moisture in the atmosphere
coupled with slow moving storm motions is creating a flash
flooding risk for the weekend. A flash flood watch remains in
effect through Saturday evening. By early next week, drier air has
made its way into the region and things do seem to taper off and
become less precipitation intensive and moreso garden variety
showers for the coming week. Temperatures will be below average
for the weekend into next week only reaching into the low 80s and
will gradually increase throughout the coming week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Lots of moisture around and a moderately unstable atmosphere in
place as evidenced by the early onset of showers and thunderstorms
over the lowlands. Radar and Satellite indicate counter-clockwise
rotation over the LRU/ELP region. Storms have generally developed
all around this low, nothing right under it...yet. Expect another
day like yesterday with widespread showers and thunderstorms through
the evening with locally heavy rain and flash flooding being the
main threat due to slow storm motion and the threat for some
training and warm rain processes. Definitely could see more
localized 1-3" rainfall amounts through 12Z Sat as the upper low
remains in the vicinity with storms will likely lingering through
the night.
Little change for Saturday with SW-NE elongated trough remaining
over the area. There will again be plenty of cloud cover and may be
tougher to get much solar isolation, but the lift provided by the
low should keep chances for rain going all day. High temperatures
for most areas will struggle to get out of the 70s. PW's will remain
around 1.6" which is near record levels for this time of the year.
Given the rainfall over the last 24 hours and what is expected
tonight, will extend the Flash Flood Watch until 06Z Sun.
&&
.LONG TERM...
By Saturday evening, plenty of monsoonal moisture is continuing to
be advected into the CWA from the Gulf of Mexico leading to
another evening with plenty of storm coverage and flash flooding
concerns. PWAT's are still reaching impressive values ranging from
around 1.5 inches to 1.7 inches which is well above average for
this time of year. Plentiful moisture coupled with slow storm
motions will certainly allow for any storms that form to be very
efficient rain makers and stall over an area leading to flash
flooding. Sunday looks to be the same story. There does seem to
be some tapering off in precipitation amounts. This is due to a
high pressure centered over Reno beginning to strengthen and
wobble south as it starts to entrain dry air into the northern
regions of the CWA. However, southern areas still seem to have
good moisture.
By Monday into early next week, this high pressure has made an
eastward shift and drier air has made its way through much of the
CWA leading to less moisture for the atmosphere to work with.
Tuesday will be the same sort of "typical monsoon" type of
pattern. By Wednesday morning, this high pressure has made a
quick jump and is centered near the panhandle of TX allowing for
the backside of the high pressure to once again bring in this
swath of moisture into the region giving West Texas and the
Bootheel of NM the best shot at this moisture for afternoon
storms. Better moisture seems to be more widespread on Thursday
and starts to entrain drier air from west to east by Friday
afternoon potentially leading to lesser precipitation amounts.
Maximum temperatures will continue to be below average but will
continue to rise each day topping out at upper 80s/low 90s by the
end of the week.
&&
.FIRE WEATHER...
Plenty of moisture across the region will continue through the
weekend with the potential for additional heavy rainfall. This will
keep the fire threat very low for the coming days. Temperatures over
the lowlands will struggle to get out of the 70s to lower 80s
through the weekend with a slow drying and warming trend going into
early next week. Even with the drier air moving in, daily storm
chances will continue. Light winds will keep vent rates poor to fair
through the weekend.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 66 78 66 82 / 80 70 70 50
Sierra Blanca 65 75 62 76 / 70 60 50 50
Las Cruces 65 76 63 81 / 90 70 80 50
Alamogordo 63 77 63 82 / 80 80 70 50
Cloudcroft 47 57 47 60 / 80 80 70 70
Truth or Consequences 65 77 62 82 / 80 80 70 40
Silver City 58 70 59 75 / 90 80 80 60
Deming 64 77 63 82 / 90 80 80 50
Lordsburg 66 77 64 81 / 90 80 80 50
West El Paso Metro 66 79 67 83 / 80 70 80 50
Dell City 65 77 64 80 / 70 60 60 50
Fort Hancock 67 82 66 84 / 80 60 60 50
Loma Linda 62 71 62 75 / 80 70 70 60
Fabens 65 78 67 83 / 80 70 70 50
Santa Teresa 65 77 65 81 / 80 70 80 50
White Sands HQ 66 75 65 81 / 90 80 70 60
Jornada Range 65 74 63 80 / 90 80 70 50
Hatch 66 75 64 80 / 90 80 80 50
Columbus 66 77 65 80 / 90 80 80 50
Orogrande 64 75 63 80 / 80 70 70 60
Mayhill 54 62 54 68 / 80 80 70 60
Mescalero 53 64 52 71 / 80 80 70 60
Timberon 52 62 52 67 / 80 80 70 70
Winston 57 70 55 75 / 80 80 70 50
Hillsboro 61 72 60 79 / 80 80 70 50
Spaceport 64 76 62 80 / 80 80 70 50
Lake Roberts 56 73 55 76 / 80 80 80 60
Hurley 59 73 59 78 / 90 80 80 60
Cliff 60 77 59 84 / 80 80 70 50
Mule Creek 58 75 60 79 / 80 80 70 50
Faywood 61 71 60 76 / 90 80 80 60
Animas 62 75 63 81 / 90 80 80 50
Hachita 63 77 62 79 / 90 80 80 50
Antelope Wells 63 76 63 81 / 90 80 80 60
Cloverdale 61 70 60 76 / 90 80 80 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday evening for NMZ401>417.
TX...Flash Flood Watch through Saturday evening for TXZ418>424.
&&
99/99/15
Hazardous weather outlook, Aug 13, 10:11 AM MST, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Fri Aug 13 2021
NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1111 AM MDT Fri Aug 13 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are expected again
through tonight. Again the main threat will be heavy rain and the
potential for flash flooding. Numerous areas received 1 to 3
inches of rain yesterday and these areas will be especially
susceptible to flash flooding today. A couple of the strongest
storms may also have small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The flash flooding threat will continue at least through Saturday
as plenty of moisture remains in the area and slow moving storms
will again be possible. Some drier air will start to filter in
starting Sunday, but the threat for showers and thunderstorms will
continue daily.
.SPOTTER INFORMATION STATEMENT...
Spotters should report heavy rain and flash flooding to local law
enforcement and to the NWS office via our 800 spotter number or
via Twitter using our username @NWSElPaso.
26
Flash Flood, Dona Ana
- When
- August 14, 2:35 AM MST to 5:00 AM MST
- Where
- Dona Ana County, 9.33 mi NNE of White Sands to 7.13 mi N of White Sands
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.493, -106.413
Highway 70 was closed due to water running across the road at mile marker 174 as well as across the White Sands Missile Range Headquarters Road. The center median eroded due to the running water. A spotter reported 4.67 inches of rain in the 24 hour period ending at 6pm on 8/14.
Heavy Rain, Otero
- When
- August 14, 6:07 AM MST to 7:07 AM MST
- Where
- Otero County, 1.74 mi E of Alamogordo
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -105.940
Approximately 3.5 inches of rain fell in one hour in Alamogordo.
Flash Flood, Dona Ana
- When
- August 14, 8:45 AM MST to 1:00 PM MST
- Where
- Dona Ana County, 0.52 mi NW of La Union to 2.54 mi ENE of La Union
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 31.956, -106.675
Widespread flooding was reported across La Union due to over 7 inches of rain over the previous 3 days from just north of Domenici Highway through La Union. The Dona Ana County Emergency Manager ordered evacuations of La Union due to the flooding and possible dam breach of an earthen dam to the west of town.
Flash Flood, Otero
- When
- August 14, 9:00 AM MST to 11:00 AM MST
- Where
- Otero County, 4.05 mi NNE of Mayhill to 1.75 mi NE of Mayhill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.937, -105.452
The Rio Penasco River came out of it's banks from just east of Mayhill into Chaves County with widespread flooding across the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$341,000 · 65 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$39,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in South Carolina, August 14 to 15, 2021$47,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, August 14, 2021$45,000 · 60 kt wind · 10 events
- Damaging Winds in Virginia, August 14, 2021$32,000 · 60 kt wind · 7 events
- Flash Flooding in Arizona, August 14, 2021$23,000 · 4 events
- Hail in Nebraska, August 14, 20211.75 in hail · 14 events
- Flash Flood and Hail in North Carolina, August 14, 20211 in hail · 14 events
- Excessive Heat and Heat in California, August 14 to 16, 202113 events
- Hail in Nebraska, August 14, 20212.5 in hail · 13 events
- Flash Flooding and Flooding in Virginia, August 14 to 15, 202112 events
- Hail in South Dakota, August 14, 20212.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983694, 983695, 983692, 983697.